Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Entropic sub-cell shock capturing schemes via Jin-Xin relaxation and Glimm front sampling for scalar conservation laws

Authors: Frédéric Coquel, Shi Jin, Jian-Guo Liu and Li Wang
Journal: Math. Comp. 87 (2018), 1083-1126
MSC (2010): Primary 35L65, 35L67, 65M12, 76M12, 76M45
Published electronically: September 7, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a sub-cell shock capturing method for scalar conservation laws built upon the Jin-Xin relaxation framework. Here, sub-cell shock capturing is achieved using the original defect measure correction technique. The proposed method exactly restores entropy shock solutions of the exact Riemann problem and, moreover, it produces monotone and entropy satisfying approximate self-similar solutions. These solutions are then sampled using Glimm's random choice method to advance in time. The resulting scheme combines the simplicity of the Jin-Xin relaxation method with the resolution of the Glimm's scheme to achieve the sharp (no smearing) capturing of discontinuities. The benefit of using defect measure corrections over usual sub-cell shock capturing methods is that the scheme can be easily made entropy satisfying with respect to infinitely many entropy pairs. Consequently, under a classical CFL condition, the method is proved to converge to the unique entropy weak solution of the Cauchy problem for general non-linear flux functions. Numerical results show that the proposed method indeed captures shocks--including interacting shocks--sharply without any smearing.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 35L65, 35L67, 65M12, 76M12, 76M45

Retrieve articles in all journals with MSC (2010): 35L65, 35L67, 65M12, 76M12, 76M45

Additional Information

Frédéric Coquel
Affiliation: CNRS and Centre de Mathématiques Appliquées UMR 7641, École Polytechnique, Route de Saclay, 91128 Palaiseau Cedex, France

Shi Jin
Affiliation: Department of Mathematics, University of Wisconsin-Madison, 480 Lincoln Drive, Madison, Wisconsin 53706

Jian-Guo Liu
Affiliation: Department of Physics and Department of Mathematics, Duke University, Durham, North Carolina 27708

Li Wang
Affiliation: Department of Mathematics and Computational Data-Enabled Science and Engineering Program, State University of New York at Buffalo, 244 Mathematics Building, Buffalo, New York 14260

Keywords: Conservation laws, relaxation, defect measure, Riemann problem, shock capturing methods, cell entropy condition, Glimm's random choice
Received by editor(s): June 1, 2015
Received by editor(s) in revised form: November 2, 2016
Published electronically: September 7, 2017
Additional Notes: The second author was partly supported by NSF grants DMS-1522184 and DMS-1107291 (RNMS:KI-Net), and NSFC grant No. 91330203. The research of the third author was partially supported by KI-Net NSF RNMS grant No. 1107444 and NSF grant DMS 0514826. The fourth author was partially supported by NSF grant DMS-1620135. Support for this research was also provided by the Office of the Vice Chancellor for Research and Graduate Education at the University of Wisconsin-Madison with funding from the Wisconsin Alumni Research Foundation.
Article copyright: © Copyright 2017 American Mathematical Society